Around two years back, a team of Canadian surgeons got a shock when the patient they were operating on began shedding greenish-black blood.
Describing the case in the Lancet, lead doctor Dr. Alana Flexman from St Paul's Hospital in Vancouver, wrote how his team was startled to discover green blood flowing in the veins of a man prepped for surgery.
AdvertisementThe 42-year-old man was being operated upon to prevent his condition-compartment syndrome from worsening. The man had fallen asleep on his knees and developed the condition. In compartment syndrome, pressure builds in deep muscle tissue. If it is not alleviated, permanent damage to the nerves may be sustained.
While undergoing a routine procedure for monitoring blood pressure during the surgery, it was noticed that the man's blood was greenish black. The doctors were puzzled and alarmed, and rushed samples off to the lab as they continued with the emergency surgery.
When the results returned, it was seen that the unusual color of the blood was due to the migraine medication the patient was taking. The man's leg surgery went ahead successfully and his blood returned to normal once he went off the drug.
The patient had been taking large doses of sumatriptan - 200 milligrams a day, which caused a rare condition called sulfhaemoglobinaemia. Here, sulphur is incorporated into the oxygen-carrying compound haemoglobin in red blood cells, resulting in the odd-colored blood.